Alert archive / Florida / Coastal Flood Statements in 2020

Coastal Flood Statement 20, NWS Key West, FL

October 24, 2020Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Oct 24, 2020, 7:32 PM EDT for Monroe County, Florida. It was in force for 57 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2020, 7:32 PM EDT (23:32 UTC)
Expired
Oct 27, 2020, 4:52 AM EDT
In force
57 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 11.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2020-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2020-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

830 
WHUS42 KKEY 242332
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
732 PM EDT Sat Oct 24 2020

FLZ076>078-251600-
/O.NEW.KKEY.CF.S.0020.201024T2332Z-201025T1600Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
732 PM EDT Sat Oct 24 2020

* WHAT...Minor saltwater flooding.

* WHERE...Florida Keys.

* WHEN...Through Sunday morning.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...For the Lower and Middle Keys, the next
  round of minor saltwater flooding will come with the Sunday
  morning high tide cycle. For the Upper Keys, minor saltwater
  flooding will continue with little or no relief at low tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
7 follow-up statements
154 
WHUS42 KKEY 251028
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
628 AM EDT Sun Oct 25 2020

FLZ078-251130-
/O.CAN.KKEY.CF.S.0020.000000T0000Z-201025T1600Z/
Monroe Lower Keys-
628 AM EDT Sun Oct 25 2020

* WHAT...Minor saltwater flooding ended.

* WHERE...Lower Florida Keys.

&&

$$

FLZ076-077-251600-
/O.CON.KKEY.CF.S.0020.000000T0000Z-201025T1600Z/
Monroe Upper Keys-Monroe Middle Keys-
628 AM EDT Sun Oct 25 2020

* WHAT...Minor saltwater flooding.

* WHERE...Middle and Upper Keys.

* WHEN...Through Sunday morning.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...For the Middle Keys, the next round of 
  minor saltwater flooding will come with the Sunday morning high 
  tide cycle. For the Upper Keys, minor saltwater flooding will 
  continue with little or no relief at low tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
411 
WHUS42 KKEY 251508
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1108 AM EDT Sun Oct 25 2020

FLZ077-251615-
/O.CAN.KKEY.CF.S.0020.000000T0000Z-201025T1600Z/
Monroe Middle Keys-
1108 AM EDT Sun Oct 25 2020

* WHAT...Minor saltwater flooding ended.

* WHERE...Middle Florida Keys.

$$

FLZ076-252200-
/O.EXT.KKEY.CF.S.0020.000000T0000Z-201025T2200Z/
Monroe Upper Keys-
1108 AM EDT Sun Oct 25 2020

* WHAT...Minor saltwater flooding.

* WHERE...Upper Florida Keys.

* WHEN...Through this evening.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Minor saltwater flooding will continue with
  little or no relief at low tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
923 
WHUS42 KKEY 252042
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
442 PM EDT Sun Oct 25 2020

FLZ076-260900-
/O.EXT.KKEY.CF.S.0020.000000T0000Z-201026T0900Z/
Monroe Upper Keys-
442 PM EDT Sun Oct 25 2020

* WHAT...Minor saltwater flooding.

* WHERE...Upper Florida Keys, mainly Bayside communities.

* WHEN...Through late tonight.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Minor saltwater flooding will continue 
  with little or no relief at low tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
213 
WHUS42 KKEY 260855
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
455 AM EDT Mon Oct 26 2020

FLZ076-261700-
/O.EXT.KKEY.CF.S.0020.000000T0000Z-201026T2100Z/
Monroe Upper Keys-
455 AM EDT Mon Oct 26 2020

* WHAT...Minor saltwater flooding.

* WHERE...Upper Florida Keys, mainly Bayside communities.

* WHEN...Through this afternoon.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Minor saltwater flooding will continue 
  with little or no relief at low tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
434 
WHUS42 KKEY 261440
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1040 AM EDT Mon Oct 26 2020

FLZ076-262200-
/O.EXT.KKEY.CF.S.0020.000000T0000Z-201026T2200Z/
Monroe Upper Keys-
1040 AM EDT Mon Oct 26 2020

* WHAT...Minor saltwater flooding.

* WHERE...Upper Florida Keys, mainly Bayside communities.

* WHEN...Through this evening.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Minor saltwater flooding will continue 
  with little or no relief at low tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
954 
WHUS42 KKEY 262112
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
512 PM EDT Mon Oct 26 2020

FLZ076-270900-
/O.EXT.KKEY.CF.S.0020.000000T0000Z-201027T0900Z/
Monroe Upper Keys-
512 PM EDT Mon Oct 26 2020

* WHAT...Minor saltwater flooding.

* WHERE...Upper Florida Keys, mainly Bayside communities.

* WHEN...Through late tonight.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Minor saltwater flooding will continue, 
  with some relief at low tide. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
534 
WHUS42 KKEY 270852
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
452 AM EDT Tue Oct 27 2020

FLZ076-271000-
/O.CAN.KKEY.CF.S.0020.000000T0000Z-201027T0900Z/
Monroe Upper Keys-
452 AM EDT Tue Oct 27 2020

* WHAT...Minor saltwater flooding ended.

* WHERE...Upper Florida Keys.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 24, 3:10 PM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, Oct 24, 3:10 PM EDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Key West FL
310 PM EDT Sat Oct 24 2020

.DISCUSSION...
Moisture has certainly increased from this morning, as shower
coverage has not only increase but managed to cross over the
Florida Keys and into the waters north of the island chain. A
combination of rain and clouds have dropped temperatures down to
near 80 for the Upper and Middle Keys. Meanwhile, in the Lower
Keys, temperatures remain in the lower 80s.

The tropical feature to our south still has yet to close off into
a more well defined circulation. As such, it remains just a broad
area of low pressure for now. Meanwhile, a high pressure that was
over the Appalachians has eroded to the point that the pressure
gradient across our area has relaxed. As such, winds have entered
a lull with C-MAN stations showing winds of near 15 knots and ASOS
shows 10 to 15 mph for the Keys.

.SHORT TERM (Tonight through Monday night)...
The tropical feature to our south will slowly begin to move
northward. This will lead to two things occurring. The first is
that the low level flow will become more southerly starting
tonight. This will transport tropical moisture north on top of the
moisture that was already pumping in from the east. Second, the
gradient will begin to increase as this feature lifts north and
begins to strengthen. As of now it is not a tropical depression,
but NHC has it at near 100 percent probability of it becoming a TD
this evening. Thereafter it is forecast to move northwest over or
near the western tip of Cuba by Monday. Meanwhile, an upper level
trough currently in the extreme NW Gulf of Mexico will slowly
march eastward, reaching our area by Sunday.

The combination of tropical moisture and added lift from the
aforementioned trough passage means that precipitation could be
heavy at times. For the Florida Keys, the main impacts will be
gusty winds associated with stronger showers and thunderstorms,
rainfall amounts of 4-6" with locally up to 8" with the potential
for localized flooding, especially when combined around the times
of high tide. Should be noted that these rainfall totals will be
across a time period starting with tonight and going through
Monday. By Monday the system will put further away to the
northwest away from us, while the trough lifts out of the area.
This will lead to a decrease in rain chances.

.LONG TERM (Tuesday through next Saturday)...
Rain chances will quickly return to near normal by Tuesday night
and continue through the end of the week. Then we will see if a
weakening front manages to make it down here to the Florida Keys
for next weekend. Temperatures will return into the upper 80s with
overnight lows near 80 degrees.

&&

.MARINE...
Winds have entered a brief lull with moderate breezes across all
of our waters. As the tropical feature to our south lifts
northward, breezes will gradually freshen. This feature has a very
high likelihood of reaching tropical depression status this
evening. Thereafter it is forecast to move northwest over or near the
western tip of Cuba by late Sunday/early Monday. This will lead to
further freshening of breezes, especially for our western waters
and a period of fresh breezes is expected. There is a chance for a
period of strong breezes as well, mainly in the western Florida
Straits. By Tuesday, breezes will quickly slacken back to gentle
to moderate and remain as such through the end of the week.

&&

.AVIATION...
VFR expected to prevail at the Florida Keys airports through early
evening, with increasing coverage of showers and a few thunderstorms
to bring more lengthy bouts of MVFR ceilings and visibilities in
showers. Indeed lowest cloud bases dipped below FL015 at times, and
with nightfall it is possible ceilings may lower at times to that
level. Surface winds from the east around 7 to 12 knots with
occasional higher gusts are expected to turn southeast late this
evening and continue into Sunday morning. A few showers and
thunderstorm could bring brief gusts in excess of 25 knots from the
southeast tonight.

&&

.CLIMATE...
In 1937, the daily record cold high temperature of 73F was last
recorded in Key West. Temperature records date back to 1872.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...LIW
Aviation/Nowcasts....JR
Data Acquisition.....NB

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 24, 5:34 AM EDT, 13 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
534 AM EDT Sat Oct 24 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-251000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
534 AM EDT Sat Oct 24 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Widespread showers and isolated thunderstorms are possible along
the Florida Keys and the surrounding coastal waters today and
tonight. The primary thunderstorm hazards will be cloud to
surface lightning strikes, lengthy periods of heavy downpours that
could lead to flooding of low-lying areas, and gusty winds.

Otherwise observed water levels will lie near to just above
Coastal Flood Statement thresholds for the Florida Keys. This
will result in minor saltwater flooding of low-lying lots and
roads.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated thunderstorms are anticipated along the Florida Keys and
the surrounding coastal waters. The primary thunderstorm hazards
will be cloud to surface lightning strikes with a secondary risk
of gusty winds. Widespread showers will also bring the potential
for lengthy periods of heavy downpours and flooding of low-lying
areas, mainly Sunday and possibly into Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

WLC

Nearby

Coastal Flood Statements in Florida, 2020Every coastal flood statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.